Hail, Owen
- When
- April 28, 4:37 PM EST to 4:39 PM EST
- Where
- Owen County, 2.33 mi SSW of Romona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.300, -86.690
This report was received via social media.
A frontal boundary and low pressure system remained across the Ohio Valley from April 28th through the 30th. This brought some severe weather but mainly heavy rain across the area, with some areas seeing over 5 of rain total.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A frontal boundary and low pressure system remained across the Ohio Valley from April 28th through the 30th. This brought some severe weather but mainly heavy rain across the area, with some areas seeing over 5 of rain total.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 28, 4:07 PM EST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 507 PM EDT Fri Apr 28 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 154 PM EDT Fri Apr 28 2017 A warm front will lift north across central Indiana on Saturday. Then, a cold front will sweep through from the west Sunday night. Record moisture for this time of year combined with the fronts, upper level support and instability will result in numerous strong thunderstorms through the weekend with a potential of heavy rain and flooding. After a brief break, more showery weather is possible for the middle of next week. After a muggy weekend, cooler weather will follow next week. && .NEAR TERM /Late this afternoon, tonight and Saturday/... Issued at 154 PM EDT Fri Apr 28 2017 Latest water vapor imagery was showing an upper circulation over eastern Utah and western Colorado within a broader Rockies trough. Meanwhile, a warm front was developing over the Tennessee Valley. Main focus late this afternoon and tonight will be on heavy rain and flooding. Very good setup for heavy rain with record precipitable water values, an advancing warm front and a strong upper jet over the Great Lakes. Best focus for convergence will be over south central Indiana near the nose of a 40-50 knot low level jet and in exit region of 130 knot 250 millibar jet. Frontal forcing combined with strong isentropic lift on the 305K level, precipitable values to over 1.75 inches and CAPE to over 1000 j/kg will result in widespread thunderstorms. The combination of shear and instability will also support severe storms, especially over our southwestern counties, where SPC has us in a Day 1 Enhanced Risk. Slight and Marginal Risks extend further to the north over the county warning area. Can not rule out isolated tornadoes, mainly south of Bloomington, otherwise, large hail and damaging winds will be the main threat. Threat should continue through Midnight or possibly later. With such good combination of synoptic forcing, moisture transport, instability, slow moving front and upper jet dynamics, should see numerous storms over south central Indiana late this afternoon through tonight and could see enough for flash flooding. Thus, after coordinating with adjacent offices, went with a Flash Flood Watch from Sullivan to Decatur counties and south through noon Saturday. More flooding concerns are possible if not likely the remainder of the weekend. So, stay tuned to further updates. The thunderstorm coverage and intensity may lull a little bit Saturday morning as the front lifts slowly northward and the low level jet subsides. However, by afternoon, the best chances for thunderstorms will shift to our northwestern counties, which will also be closer to a 45 knot plus jet moving in from the Ozarks. In addition, model instabilities are much higher Saturday afternoon then this afternoon and evening. Thus, more severe weather is possible Saturday afternoon and evening. SPC has a Day 2 Slight Risk over all of central Indiana for Saturday and Saturday night. Damaging winds and large hail will be the main threats, but isolated tornadoes can not be ruled out. LONG TERM With southerly flow and clouds around, temperatures will not fall much tonight. All but the far north should likely to be in the warm sector by Saturday afternoon, so should see a strong southeast to northwest gradient and highs close to a MOS blend in the mid 60s far north to lower 80s south. && .SHORT TERM /Saturday night through Monday/... Issued at 154 PM EDT Fri Apr 28 2017 Main focus will continue to be on heavy rain, including flooding and severe weather through the weekend. Low level jet continues to point across areas northwest of Indianapolis Saturday night. So, will continue with high pops there. This area may need to be in a Flash Flood Watch soon, but prefer to see how south central Indiana fares this evening first. Needless to say, heavy rain and flooding will be hit hard in the Hazardous Weather Outlook and Weather Story. Areas southeast of Indianapolis should see a little lull Saturday night and evening as they will be further away from the front. Finally, strengthening Rockies low will move into the southern Plains Sunday morning and then northern Missouri by 12z Monday. As it does, an associated cold front will sweep through central Indiana Sunday night and bring with it more widespread thunderstorms with more heavy rain and possibly severe weather. Things will finally improve Monday when only scattered lighter showers are possible in the wake of the cold front. Accepted the Mild MOS blend temperatures this weekend the southerly flow and dew point advection. && .LONG TERM /Monday Night Through Friday/... Issued at 209 PM EDT Fri Apr 28 2017 Models are close enough that the model blend initialization was accepted. Cool conditions with frequent chances for rain will be the rule next week. While one upper system will exit the area Monday night, models try and develop another during the week. As usual, models don't quite agree on timing or location. Thus confidence is low in rain timing and location so see no reason to change the model initialization. && .AVIATION /Discussion for 282100Z TAF Update/... Issued at 507 PM EDT Fri Apr 28 2017 Minor adjustments to current forecasts as convection really blossoming to the southwest of the region. Expect rain and thunderstorms to encompass all terminals over the next few hours. 18Z discussion follows. VFR conditions will erode into MVFR this evening and possibly into IFR later tonight. Scattered light showers currently over Central Indiana will continue over the next several hours with little effect to visibility. Widespread heavier showers and scattered thunderstorms will move into Indiana after 21Z and will persist through the TAF period as an upper level disturbance approaches the Midwest. Visibilities will drop to 3 miles or less in areas with heavier showers. Ceilings will lower through the night and will bottom out around 800-1000 ft by 06Z and should begin to rise after sunrise as showers begin to dissipate. Winds will generally be out of the south to southeast at less than 10 kts through the period with occasional gusts possible with any convection that moves over. && .HYDROLOGY /Discussion for this weekend/... Issued at 154 PM EDT Fri Apr 28 2017 The heaviest rains tonight will be over our south central counties, closer to the warm front and low level jet. Then, the action will shift to areas northwest of Interstate 70 Saturday afternoon and night as the best moisture transport shifts to that area. Finally, widespread heavy rain-producing thunderstorms are expected again Sunday afternoon and night as a cold front moves in from the west. Extensive flooding will develop along rivers and streams in central and southern Indiana during the first week of May. Flooding will affect numerous local and state roads...considerable agricultural land and some residential areas. Flooding will begin possibly as early as Saturday evening and continue for 10 days or more in southwest Indiana. Rainfall of 2 to over 3 inches is expected from Friday evening through Monday morning. The most rainfall is expected along the Indiana-Illinois state line and the least along the Indiana-Ohio state line. Significant flooding will develop across much of western Indiana and bordering eastern Illinois. Near major flooding is possible in some areas. Flood crests may be the highest experienced since April 2013 in portions of west central Indiana and the highest since December 2015 and early January 2016 in other areas. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM EDT this evening through Saturday morning for INZ060>065-067>072. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....50 AVIATION...White/Ryan
Hazardous Weather Outlook National Weather Service Indianapolis IN 444 PM EDT Fri Apr 28 2017 INZ060>064-067>072-292045- Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Bloomington, Columbus, Vincennes, Bedford, and Seymour 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: An ENHANCED RISK for severe weather is in effect for this evening and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds...an isolated tornado possible. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ036-037-039>049-051>057-065-292045- Montgomery-Boone-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Decatur- Including the cities of Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, and Shelbyville 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A SLIGHT RISK for severe storms is in effect for this evening and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds...an isolated tornado possible. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035-038-292045- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton- Including the cities of Lafayette, Frankfort, and Kokomo 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A MARGINAL RISK for severe storms will be possible this afternoon and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 57 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
This report was received via social media.
A couple trees, 1.5 feet in diameter, were downed due to damaging thunderstorm wind gusts. Power was knocked out and winds were estimated at 50 to 60 mph.
Power lines were downed near this location due to damaging thunderstorm wind gusts. This report came in via social media.
Trees were reported down all across the township due to damaging thunderstorm wind gusts. Some of those trees were reported to be blocking roadways and delaying emergency responders. A tree also fell on a house, trapping a man inside.
Trees were reported to be down in the area due to damaging thunderstorm wind gusts.
Damaging thunderstorm wind gusts took out a barn and downed trees near this location.
Hail was reported to be covering the ground.
Estimated 50 to 60 mph thunderstorm wind gusts downed trees near this location. Pea sized hail was also observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696889, 696890, 696993, 696995, 697000, 697002, 697134, 697007, 697010.